Alert archive / Iowa / Special Weather Statements in 2014
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 6, 2014, 6:37 PM CDT for Taylor County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2014, 6:37 PM CDT (23:37 UTC)
- Expired
- Aug 6, 2014, 7:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
331
WWUS83 KDMX 062337
SPSDMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT WED AUG 6 2014
IAZ092-093-070030-
TAYLOR IA-RINGGOLD IA-
637 PM CDT WED AUG 6 2014
...STRONG THUNDERSTORMS APPROACHING FROM MISSOURI...
AT 636 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARYVILLE...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BEDFORD...BLOCKTON...REDDING...ATHELSTAN AND BEDFORD MUNICIPAL
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4057 9487 4058 9492 4062 9492 4069 9487
4070 9484 4060 9422 4057 9428
TIME...MOT...LOC 2336Z 230DEG 19KT 4037 9492
$$
MS AUG 14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:33 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 6, 6:33 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 633 PM CDT WED AUG 6 2014 .SHORT TERM /TONIGHT/... ISSUED AT 328 PM CDT WED AUG 6 2014 ANOTHER ROUND OF HEAVY RAINFALL IS POSSIBLE FOR THE CWA TONIGHT...MAINLY SOUTHERN PORTIONS. TWO SHORTWAVES...PRESENTLY MOVING THROUGH SE SOUTH DAKOTA AND NORTH CENTRAL KS...WILL HELP PROVIDE THE LARGE-SCALE FORCING FOR OVERNIGHT PCPN. LLJ IS EXPECTED TO DEVELOP AGAIN TONIGHT AND POINT INTO IA...PROVIDING AMPLE MOISTURE. PWATS ARE PROGGED TO BE INVOF THE 2.0 IN RANGE...WHICH AGAIN WILL BE AROUND +2 SD VS CLIMO. WARM CLOUD DEPTHS WILL APPROACH THE 12 KFT RANGE. MODEL FCST SOUNDINGS DO TEND TO MOISTEN THE COLUMN ACROSS SOUTHERN IA THIS EVENING...MORE SO THAN LAST NIGHT...WHICH WOULD TEND TO SUPPORT THE HEAVY RAIN THREAT TONIGHT. MODEL SOLUTIONS DO VARY ON THE AMOUNT OF FORCING AND RESULTING RAINFALL. THE NAM IS THE WETTEST AND BRINGS A RIBBON OF FORCING ALONG WITH STRONG THETA-E ADVECTION INTO SOUTH CENTRAL AND SOUTHWEST IA. THE GFS ON THE OTHER HAND IS NOT AS INTENSE THAT FAR NORTH. HAVE TENDED TO SPLIT THE DIFFERENCE...AND EXPECT THE HEAVIEST RAINFALL TONIGHT TO REMAIN SOUTH OF IA HWY 92. WILL GO WITH A FLASH FLOOD WATCH FOR SOME OF THE SOUTH CENTRAL AND SOUTHWEST IA COUNTIES ALONG AND SOUTH OF 92...GIVEN LAST NIGHT/S HEAVY RAINFALL AND RELATIVELY LOWER FLASH FLOOD GUIDANCE VALUES. ALTHOUGH AM NOT OVERLY CONCERNED ABOUT FLASH FLOOD POTENTIAL THERE...CONFIDENCE IS AROUND THE 40 TO 50 PERCENT THRESHOLD WHICH WOULD BE THE LOW-END FLASH FLOOD WATCH CRITERIA. SEVERE WEATHER POTENTIAL THIS EVENING AND OVERNIGHT IS MINIMAL BUT CANNOT BE ENTIRELY RULED OUT. ALTHOUGH CAPE VALUES HAVE INCREASED THIS AFTN IN SW IA...WITH VALUES APPROACHING THE 1000 TO 1500 J/KG RANGE. DEEP-LAYER SHEAR IS MINIMAL HOWEVER...WHICH WOULD TEND TO PRECLUDE ORGANIZED TSTM DEVELOPMENT. ATTM ANTICIPATE THE GREATEST THREAT WOULD BE HEAVY RAINFALL FROM ANY STORMS THAT DO DEVELOP. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... ISSUED AT 328 PM CDT WED AUG 6 2014 MAIN CHALLENGES THIS PERIOD WILL BE MAINLY IN THE SHORTER TERM WITH EVOLUTION OF SYSTEM NEXT 24 HOURS. CURRENTLY SFC SHORT WAVE SOUTH OF THE AREA WITH BOUNDARY OVER NORTHERN MO AND WEAK TROUGH EXTENDING ACROSS NORTH CENTRAL IOWA WITH WELL DEFINED DEFORMATION AXIS AND THETAE AXIS ALOFT ACROSS THE REGION. ISENTROPIC UPGLIDE CONTINUES TO FEED THIS AREA WHERE PERSISTENT LIGHT RAIN IS FALLING. MODELS HAVENT QUITE REACHED A CONSENSUS ON THE EVENTUAL DEPARTURE OF THE SYSTEM FOR THURSDAY/THURSDAY NIGHT. THIS IS IN PART DUE TO THE PERSISTENT RIDGE AXIS WHICH EXTENDS FROM SOUTHERN CANADA TO THE SOUTHEAST US. THE GENERAL TREND HAS BEEN FOR A SLOWER TRANSITION OUT OF THE AREA THURSDAY INTO THURSDAY NIGHT. THURSDAY MORNING MOST OF THE FORCING WILL REMAIN STRONGEST ACROSS THE SOUTHEAST WITH CONTINUED UPGLIDE WRAPPING AROUND THE SYSTEM BACK INTO CENTRAL AND NORTHERN IOWA DURING THE DAY. THOUGH THE H850 MOISTURE CHANNEL WILL GRADUALLY SHIFT TO THE EAST WITH TIME...LIGHT TO MODERATE RAIN SHOULD CONTINUE THROUGH MUCH OF THE DAY THURSDAY THEN SLOWLY TAPER OFF DURING THE EVENING HOURS. BOTH THE EURO/GFS/NAM HIT THE EAST/SOUTHEAST WITH QUITE A BIT OF QPF FOCUSED BETWEEN 12-18Z USING A SLIGHTLY FARTHER NORTH TRACK OF THE H850 LOW. WPC CONTINUES TO PREFER A MORE SOUTHERN SOLUTION MORE IN LINE WITH MESO HRRR AND NMM MODELS. CURRENTLY THE SYSTEM IS TRACKING FAIRLY WELL WITH ALL MODELS BUT WITH EXPECTED MESO CONVECTION TO DEVELOP OVER NORTHERN MO THIS EVENING...TRACK EXPECTED TO END UP BEING FARTHER SOUTH THAN SYNOPTIC MODELS INDICATE AND CLOSER TO THE HRRR/NMM. FOR NOW WILL TREND TOWARD THAT SOLUTION ...IN LINE WITH WPC AS WELL BUT WILL NEED TO WATCH DURING THE EVENING SHIFT FOR ANY POTENTIAL ADJUSTMENTS FARTHER NORTH. ANY DEVIATION NORTH WOULD RESULT IN RAINFALL TOTALS BEING HIGHER IN THE FORECAST AREA THURSDAY. EVENTUALLY THE SYSTEM BECOMES SHEARED OUT AND WEAKENS...AND HANGS ON INTO FRIDAY WITH LINGERING SHOWERS OR ISO THUNDER OVER THE SOUTH. ALREADY INTO THE WEEKEND NOW SOME UNCERTAINTY REGARDING THE NEXT UPSTREAM WAVE APPROACHING FROM THE WEST FOR SATURDAY AND SUNDAY. GREAT LAKES HIGH NOW BEING MODELED TO STRENGTHEN OVER THE REGION AND IS NOW TRENDING TO KEEP AREA DRIER THAN PREVIOUSLY FORECAST. HAVE REDUCED POP CHANCES FOR BOTH DAYS... BUT HAVE NOT CUT OUT YET DUE TO CONFIDENCE CONCERNS AND CONSENSUS WITH NEIGHBORING OFFICES AT THIS POINT. IF TRENDS CONTINUE WITH TONIGHTS MODEL PACKAGES...THEN FURTHER REDUCTION IN RAIN CHANCES WILL BE WARRANTED. TEMPERATURES WILL REMAIN COOL THURSDAY WITH EXTENSIVE CLOUD COVER AND SHOWERS. BY FRIDAY SOME MODERATION IS EXPECTED WHICH SHOULD CONTINUE INTO THE WEEKEND. NORTHEAST FLOW WILL DEVELOP BY THURSDAY AFTERNOON AND CONTINUE THROUGH FRIDAY WITH SOME RISK FOR PATCHY FOG OVERNIGHT AS CLOUDS AND HIGH MOISTURE REMAINS IN THE BOUNDARY LAYER. LOOKING AHEAD TO NEXT WEEK....LESSENING CHANCES FOR RAIN WILL CONTINUE THROUGH THE PERIOD AS A RIDGE OF HIGH PRESSURE REMAINS IN THE AREA. SOME HINT AT RETURN MOISTURE BY NEXT WEDNESDAY AS A TROUGH DEVELOPS OVER THE HIGH PLAINS AND MOVES INTO THE CENTRAL PLAINS. && .AVIATION...07/00Z ISSUED AT 629 PM CDT WED AUG 6 2014 SURFACE LOW WILL TRACK EAST TONIGHT ACROSS MISSOURI WITH EASTERLY LOW LEVEL FLOW ACROSS IOWA. BAND OF RAIN ACROSS CENTRAL IOWA WILL CONTINUE TO SLIDE EAST THIS EVENING. EASTERLY FLOW WILL CONTINUE THROUGH THE FORECAST PERIOD WITH ABUNDANT MOISTURE. EXPECT IFR/MVFR CIGS MUCH OF THE TIME IN CENTRAL AND SOUTHERN IOWA. THE NORTHERN TAFS MAY BE VFR MUCH OF THE TIME WITH DRIER AIR IN THE PART OF THE STATE. && .HYDROLOGY... ISSUED AT 328 PM CDT WED AUG 6 2014 THREAT OF HEAVY RAINS WILL PERSIST THROUGH TODAY THURSDAY WITH AMPLE MOISTURE IN PLACE BEING TRANSPORTED INTO THE STATE. URBAN AREAS WOULD BE MOST LIKELY TO EXPERIENCE ANY FLOODING ISSUES AS MOST RURAL LOCATIONS HAVE DRY ANTECEDENT CONDITIONS. MINIMAL RISES ARE ANTICIPATED ON AREA RIVERS. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ADAIR-CLARKE- DECATUR-LUCAS-MADISON-RINGGOLD-UNION-WAYNE. && SHORT TERM...ZOGG LONG TERM...REV AVIATION...JOHNSON HYDROLOGY...ZOGG
Hazardous weather outlook, Aug 6, 3:41 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 341 PM CDT WED AUG 6 2014 IAZ057>062-070>075-081>086-092>097-072045- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 341 PM CDT WED AUG 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF CENTRAL IOWA LATE THIS EVENING AND TONIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED...SOME STORMS MAY PRODUCE MARGINALLY SEVERE HAIL AND WIND. HEAVY RAIN IS ANTICIPATED WITH THE STORMS...WITH THE POTENTIAL FOR AREAS OF FLASH FLOODING MAINLY SOUTH OF IOWA HIGHWAY 92. A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THE AREA. SEE WEATHER.GOV/DESMOINES FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR NON SEVERE THUNDERSTORMS WILL PERSIST INTO THURSDAY EVENING WITH LOCALIZED HEAVY RAIN POSSIBLE. ISOLATED TO SCATTERED STORMS WILL STAY IN THE FORECAST INTO THIS WEEKEND...WITH THE THREAT OF SEVERE WEATHER REMAINING LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ004>007-015>017-023>028-033>039-044>050-072045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 341 PM CDT WED AUG 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED LATE THIS EVENING AND TONIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED...SOME STORMS MAY PRODUCE HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED MINOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR NON SEVERE THUNDERSTORMS WILL PERSIST INTO THURSDAY EVENING WITH LOCALIZED HEAVY RAIN POSSIBLE. ISOLATED TO SCATTERED STORMS WILL STAY IN THE FORECAST INTO THIS WEEKEND...WITH THE THREAT OF SEVERE WEATHER REMAINING LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ZOGG
In the hours before
Special weather statement, Aug 6, 6:37 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT WED AUG 6 2014
IAZ092-093-070030-
TAYLOR IA-RINGGOLD IA-
637 PM CDT WED AUG 6 2014
...STRONG THUNDERSTORMS APPROACHING FROM MISSOURI...
AT 636 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARYVILLE...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BEDFORD...BLOCKTON...REDDING...ATHELSTAN AND BEDFORD MUNICIPAL
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4057 9487 4058 9492 4062 9492 4069 9487
4070 9484 4060 9422 4057 9428
TIME...MOT...LOC 2336Z 230DEG 19KT 4037 9492
MS AUG 14The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:28 PM CDT | Flash Flood Watch | DMX | Adair, Clarke, Decatur, Lucas, Madison, Ringgold and 2 more | 13 hr |
Nearby
Special Weather Statements in Iowa, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.